Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS Paducah, KY

April 8, 1998Union County, Kentucky; Hardin County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 8, 1998, 7:10 PM CDT for Union County, Kentucky; Hardin County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 7:10 PM CDT (00:10 UTC)
Expired
Apr 8, 1998, 7:45 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Hardin County, IL, Union County, KY

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:30 PM CDTThunderstorm Wind 50Uniontown, KYTrees and power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:15 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 8, 1:15 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED APR 8 1998

MAIN FORECAST CONCERN IS POTENTIAL FOR REDEVELOPMENT OF CONVECTION
...MAINLY EAST OF THE MISSISSIPPI RIVER THIS EVENING. FIRST CLUSTER
OF STORMS THAT ORIGINATED IN WRN TENNESSEE SHOULD BE EAST OF HOP/OWB
AREAS SHORTLY. SUBSIDENCE IS THE IMMEDIATE WAKE OF THESE STORMS IS
PROMOTING CLEAR SKIES ACROSS SE MISSOURI/NE ARKANSAS/EXTREME WRN
TENNESSEE. PLENTY OF AFTERNOON HEATING ACROSS THESE AREAS WILL ONCE
AGAIN DESTABILIZE THE ATMOSPHERE. 500 MB COOLING ASSOCIATED WITH THE
STRONG SHORTWAVE OVER THE SOUTHERN PLAINS WILL ASSIST THE
DESTABILIZATION PROCESS. 500 TEMP AT AMA WAS MINUS 25 THIS MORNING.

CONVECTION MAY REDEVELOP ALONG AND AHEAD OF SURFACE COLD FRONT LATE
THIS AFTERNOON OR EVENING. AT 18Z...THE FRONT WAS NEAR POPLAR BLUFF
AND SHOULD REACH THE MISSISSIPPI RIVER AROUND 00Z. STORMS MAY DEVELOP
IN REGION OF HIGHER DEW POINTS OVER WRN KENTUCKY FAR SRN ILLINOIS
LATE THIS AFTERNOON.

FRONT WILL MOVE EAST OF THE FA AROUND 06Z...WHICH SHOULD BRING AN
END TO SEVERE CONVECTIVE POTENTIAL. THEN FOCUS TURNS TO THE LARGE
CLOUD SHIELD IN THE COLD AIR BEHIND THE SYSTEM. SATELLITE TRENDS
SUGGEST THE CLOUDS OVER NRN AND WRN MISSOURI WILL BE SLOW TO MOVE
IN. MODEL MEAN RH PROGS INDICATE THIS MOISTURE MAY NOT RETURN UNTIL
AROUND 12Z.

CLOUDS AND COOL AIR THURSDAY WILL KEEP TEMPS BELOW SEASONAL NORMS...
PROBABLY SOMEWHERE BETWEEN FAN AND FWC GUIDANCE. SOME SHOWERS ARE
POSSIBLE IN THE COOL CYCLONIC FLOW...ESPECIALLY IF ANY DAYTIME
HEATING DESTABILIZES THINGS.

MY

In the hours before

Special weather statement, Apr 8, 2:30 PM CDT, 4 hours 40 minutes before
INZ086>088-KYZ011>013-015>022-082030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED APR 8 1998

...THE TORNADO WATCH FOR PARTS OF WEST KENTUCKY HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR DAVIESS...MCLEAN...MUHLENBURG
...CHRISTIAN...AND TODD COUNTIES IN WEST KENTUCKY HAS BEEN CANCELLED.
THE STORMS MOVED EAST OF THOSE COUNTIES. A REPORT OF DIME SIZE HAIL WAS
RECEIVED IN MUHLENBURG COUNTY AROUND 1230 PM.

ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
WEATHER INFORMATION.

YORK
Special weather statement, Apr 8, 2:30 PM CDT, 4 hours 40 minutes before
INZ086>088-KYZ011>013-015>022-082030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED APR 8 1998

...THE TORNADO WATCH FOR PARTS OF WEST KENTUCKY HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR DAVIESS...MCLEAN...MUHLENBURG
...CHRISTIAN...AND TODD COUNTIES IN WEST KENTUCKY HAS BEEN CANCELLED.
THE STORMS MOVED EAST OF THOSE COUNTIES. A REPORT OF DIME SIZE HAIL WAS
RECEIVED IN MUHLENBURG COUNTY AROUND 1230 PM.

ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
WEATHER INFORMATION.

YORK
Local storm report, Apr 8, 2:41 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ELKTON                    KY   1 INCH HAIL
04/08/98   TODD

1210 PM                              KY   WIND DAMAGE
04/08/98   CHRISTIAN                      TREES DOWN IN RURAL PART
                                          OF COUNTY
Local storm report, Apr 8, 2:41 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ELKTON                    KY   1 INCH HAIL
04/08/98   TODD

1210 PM                              KY   WIND DAMAGE
04/08/98   CHRISTIAN                      TREES DOWN IN RURAL PART
                                          OF COUNTY
Local storm report, Apr 8, 7:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    BARDWELL                  KY   .75 INCH HAIL
04/08/98   CARLISLE                       REPORTED BY KY DES.

0614 PM                              KY   1.75 INCH HAIL
04/08/98   MCCRACKEN                      GOLFBALL SIZE HAIL AT
                                          LEEDER BOTTOMS. REPORTED
                                          BY DES.

0625 PM    ST MEINRAD                IN   1.75 INCH HAIL
04/08/98   SPENCER                        REPORTED BY SPOTTER.

0628 PM    WEST PADUCAH              KY   1.25 INCH HAIL
04/08/98   MCCRACKEN                      REPORTED BY THE NWS OFFICE

1108 PM    CUNNINGHAM                KY   .75 INCH HAIL
04/08/98   CARLISLE                       REPORTED BY DES.
Local storm report, Apr 8, 7:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    ROSICLARE                 IL   1 INCH HAIL
04/08/98   HARDIN                         PUBLIC REPORT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:04 PM CDTTornado WarningPAHCrittenden41 min
Apr 8, 7:23 PM CDTSevere Thunderstorm WarningPAHWebster47 min
Apr 8, 7:31 PM CDTSevere Thunderstorm WarningPAHHenderson44 min
Apr 8, 7:47 PM CDTSevere Thunderstorm WarningPAHCaldwell28 min
Apr 8, 8:45 PM CDTSevere Thunderstorm WarningPAHMuhlenberg35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.